Alert archive / Kansas / Tornado Warnings in 2022

Tornado Warning 15, NWS Wichita, KS

June 23, 2022Ellsworth County, Lincoln County, Russell County, Kansas

NWS Wichita, KS issued this tornado warning at Jun 23, 2022, 5:41 PM CDT for Ellsworth County, Lincoln County, Russell County, Kansas. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2022, 5:41 PM CDT (22:41 UTC)
Expired
Jun 23, 2022, 6:25 PM CDT
In force
44 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

Counties Ellsworth County, KS, Lincoln County, KS, Russell County, KS

The radar

The Grand Island radar (KUEX), 159 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 5:53 PM CDTTSTM WND DMG3 Ese Bunker Hill, KSDELAYED REPORT FROM KANSAS HIGHWAY PATROL. A SEMITRAILER AND CAMPER WERE BLOWN OVER ON I-70 NEAR MILE MARKER 195.
Jun 23, 5:54 PM CDTTORNADO1 Ne Dorrance, KSMULTIPLE REPORTS OF OF A BRIEF TOUCHDOWN JUST NORTHEAST OF DORRANCE.
Jun 23, 6:20 PM CDTTORNADO6 S Sylvan Grove, KSBRIEF TORNADO TOUCH DOWN AROUND 6 MILES SOUTH OF SYLVAN GROVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 3:12 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-252 J/kg
Mixed-layer LCL
1572 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

433 
WFUS53 KICT 232241
TORICT
KSC053-105-167-232345-
/O.NEW.KICT.TO.W.0015.220623T2241Z-220623T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
541 PM CDT Thu Jun 23 2022

The National Weather Service in Wichita has issued a

* Tornado Warning for...
  Southwestern Lincoln County in central Kansas...
  Northwestern Ellsworth County in central Kansas...
  Eastern Russell County in central Kansas...

* Until 645 PM CDT.
    
* At 540 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Dorrance, or 9 miles west of Wilson, moving east
  at 15 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation. This storm has a history of 
           producing brief tornadoes.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Wilson, Lucas, Sylvan Grove, Dorrance, Bunker Hill, Wilson State
  Park and Wilson Lake.

This includes Interstate 70 between Mile Markers 192 and 210.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3881 9873 3900 9875 3911 9840 3873 9837
TIME...MOT...LOC 2240Z 254DEG 13KT 3887 9864 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

KLEINSASSER
3 follow-up statements
641 
WWUS53 KICT 232246
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
546 PM CDT Thu Jun 23 2022

KSC053-105-167-232345-
/O.CON.KICT.TO.W.0015.000000T0000Z-220623T2345Z/
Lincoln KS-Ellsworth KS-Russell KS-
546 PM CDT Thu Jun 23 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
SOUTHWESTERN LINCOLN...NORTHWESTERN ELLSWORTH AND EAST CENTRAL
RUSSELL COUNTIES...
    
At 546 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Dorrance, or 8 miles northwest of Wilson, moving
east at 15 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Wilson, Lucas, Sylvan Grove, Dorrance, Bunker Hill, Wilson State Park
and Wilson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3884 9871 3900 9872 3911 9840 3873 9837
TIME...MOT...LOC 2246Z 270DEG 14KT 3889 9861 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

KLEINSASSER
769 
WWUS53 KICT 232302
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
602 PM CDT Thu Jun 23 2022

KSC053-105-167-232345-
/O.CON.KICT.TO.W.0015.000000T0000Z-220623T2345Z/
Lincoln KS-Ellsworth KS-Russell KS-
602 PM CDT Thu Jun 23 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
SOUTHWESTERN LINCOLN...NORTHWESTERN ELLSWORTH AND EAST CENTRAL
RUSSELL COUNTIES...
    
At 601 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Dorrance, or 6 miles northwest of Wilson, moving
east at 20 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation. This storm has a history of 
         producing several brief tornadoes.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Wilson, Sylvan Grove, Wilson Lake and Wilson State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3886 9861 3896 9862 3907 9840 3877 9837
TIME...MOT...LOC 2301Z 258DEG 16KT 3891 9852 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

KLEINSASSER
906 
WWUS53 KICT 232325
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
625 PM CDT Thu Jun 23 2022

KSC053-105-167-232333-
/O.CAN.KICT.TO.W.0015.000000T0000Z-220623T2345Z/
Lincoln KS-Ellsworth KS-Russell KS-
625 PM CDT Thu Jun 23 2022

...THE TORNADO WARNING FOR SOUTHWESTERN LINCOLN...NORTHWESTERN
ELLSWORTH AND EAST CENTRAL RUSSELL COUNTIES IS CANCELLED...
    
The Tornado Warning that was previously in effect has been reissued 
for southern Lincoln and northern Ellsworth counties and is in 
effect until 715 PM. Please refer to that bulletin for the latest 
severe weather information.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Kansas.

Remember, a Tornado Warning still remains in effect for 
southern Lincoln and northern Ellsworth counties until 715 PM.

LAT...LON 3886 9861 3896 9862 3907 9840 3877 9837
TIME...MOT...LOC 2322Z 254DEG 13KT 3893 9842 

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Jun 23, 2:51 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 23, 2:51 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
251 PM CDT Thu Jun 23 2022

.SHORT TERM...(This evening through Friday night)
Issued at 251 PM CDT Thu Jun 23 2022

Currently have a large area of upper high pressure centered over
TX with a compact upper trough approaching the Great Basin. In
addition, water vapor imagery continues to show a mid level
moisture plume, with tropical connection, extending across the
area. At the surface, high dewpoints continue to funnel into
central KS on southeast winds with a low level dry punch extending
from north of KGLD to near KHYS.

Storms are expected to develop later this afternoon over NW KS
and SW Nebraska there loose dryline intersects the better low
level moisture. This will likely be somewhere in the KHLC
vicinity. Any storms that develop will likely persist for several
hours aided by increasing low level jet and persistent 850-700mb
theta-e advection. Will be plenty of CAPE and enough deep layer
shear for severe storms with any of the activity that develops.
Will be a tornado threat generally north of I-70 where deep
southeast winds allow for better low level shear. So highest
storm chances tonight will remain for areas along and north of
I-70.

Main story for Fri will remain the brief return of extreme heat.
Many locations along and west of I-135 will reach or top 100 Fri
afternoon. The only good news is that dewpoints should mix-out in
these same locations which should keep the heat indices from
getting too extreme. Attention will then turn to a significant
cool down by the end of the weekend.

.LONG TERM...(Saturday through Thursday)
Issued at 251 PM CDT Thu Jun 23 2022

There remains good model agreement in a shortwave trough swinging
across the Northern Plains for Fri night through Sat. This will
allow a cold front to sink south across the Central and Southern
Plains. It is expected to move into our forecast area Sat morning,
moving through Wichita during the late afternoon. While we are not
looking for widespread storms along the front as it surges south,
can't rule out a few storms along it as cap starts to erode Sat
afternoon. May actually see an uptick in storm coverage Sat night
as a few upper impulses track over the Southern/Central Rockies
and out into KS.

The bigger story will finally be some cooler temps. We are still
looking for highs for both Sun and Mon in the upper 70s to around
80 degrees, which is around 10 degrees below normal. Will start to
see temps warm back closer to seasonal normals for Tue as the
surface high shifts east and we get back into some return flow, as
we get back to above normal temps by the end of the work week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1249 PM CDT Thu Jun 23 2022

Some lingering showers were draped across south central KS while
the bulk of morning convection has shifted eastward across
northeast KS. Another round of storms is expected to develop
across northern KS possibly impacting our central KS counties late
this afternoon and evening and overnight hours. Maintained a VCTS
mention in the KGBD, KRSL and KSLN TAFs. A strengthening nocturnal
LLJ will result in some LLWS impacting central and south central
KS tonight. MVFR and IFR cigs are possible under the heavier
showers and storms with the highest confidence across portions of
central KS this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    93  76 100  78 /  20  10   0  10
Hutchinson      93  75 100  77 /  20  20   0  10
Newton          91  75  99  77 /  20  20   0  10
ElDorado        88  75  96  77 /  20  10   0  10
Winfield-KWLD   93  76  98  78 /  20  10   0   0
Russell         94  73 103  71 /  40  40   0  10
Great Bend      95  74 102  73 /  40  30   0  10
Salina          93  73  99  78 /  30  50   0  10
McPherson       91  75  98  78 /  30  30   0  10
Coffeyville     90  73  96  77 /  20  10   0   0
Chanute         88  72  95  77 /  20  10   0  10
Iola            87  72  94  77 /  20  10  10  10
Parsons-KPPF    89  73  95  77 /  20  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...MWM
Hazardous weather outlook, Jun 23, 4:00 PM CDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
400 PM CDT Thu Jun 23 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-241100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
400 PM CDT Thu Jun 23 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Late this afternoon through Tonight

The highest severe storm threat will be for areas generally along
and north of Highway 56. Hail up to half dollar size and downburst
winds to 65 mph will be the main threats. In addition, a tornado or
two cannot be ruled out generally north of Highway 70 early this
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

On Friday, afternoon heat indices will climb to 102 to 105 area
wide. Heat indices on Saturday afternoon are anticipated to be in
the 100 to 105 degree range in portions of south central and
southeast Kansas.

There are additional chances for storms Saturday through Sunday as a
cold front makes its way across the area. A few strong storms will be
possible with this activity along with heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight but we would
appreciate any reports of severe weather or flooding.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Ketcham

In the hours before

Local storm report, Jun 23, 3:53 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
353 PM CDT THU JUN 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             RUSSELL                 38.89N 98.85W
06/23/2022  E0.88 INCH       RUSSELL            KS   TRAINED SPOTTER

&&
Local storm report, Jun 23, 3:54 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
354 PM CDT THU JUN 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND GST     RUSSELL                 38.89N 98.86W
06/23/2022  E60 MPH          RUSSELL            KS   PUBLIC

            ESTIMATED 50-60 MPH WINDS IN RUSSELL.

&&

MWM
Local storm report, Jun 23, 4:36 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
436 PM CDT THU JUN 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             1 N RUSSELL             38.90N 98.85W
06/23/2022  E1.00 INCH       RUSSELL            KS   TRAINED SPOTTER

&&
Local storm report, Jun 23, 5:12 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
512 PM CDT THU JUN 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     FUNNEL CLOUD     1 E RUSSELL             38.89N 98.83W
06/23/2022                   RUSSELL            KS   TRAINED SPOTTER

            MULTIPLE REPORTS OF FUNNEL CLOUDS JUST
            NORTHEAST OF RUSSELL.

&&
Local storm report, Jun 23, 5:19 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
519 PM CDT THU JUN 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     FLOOD            RUSSELL                 38.89N 98.85W
06/23/2022                   RUSSELL            KS   TRAINED SPOTTER

            STREET FLOODING REPORTED ACROSS MUCH OF THE
            TOWN OF RUSSELL.

&&
Local storm report, Jun 23, 5:29 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
529 PM CDT THU JUN 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TORNADO          3 NE BUNKER HILL        38.90N 98.66W
06/23/2022                   RUSSELL            KS   TRAINED SPOTTER

            BRIEF TORNADO TOUCHDOWN 3-5 MILES NORTHEAST
            OF BUNKER HILL.

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:25 PM CDTSpecial Weather StatementICTSumner35 min
Jun 22, 7:53 PM CDTAreal Flood WarningICTSumner4 hr
Jun 22, 7:58 PM CDTSpecial Weather StatementICTCowley32 min
Jun 22, 8:57 PM CDTAreal Flood WarningICTSedgwick3 hr
Jun 23, 3:00 PM CDTSpecial Weather StatementICTRussell30 min
Jun 23, 3:29 PM CDTSevere Thunderstorm Warning Considerable damage threatICTRussell61 min
Jun 23, 4:28 PM CDTSevere Thunderstorm WarningICTRussell62 min
Jun 23, 4:51 PM CDTAreal Flood WarningICTRussell44 min
Jun 23, 5:03 PM CDTTornado WarningICTRussell42 min
Jun 23, 5:35 PM CDTFlash Flood Warning Considerable damage threatICTRussell3 hr
Jun 23, 6:20 PM CDTTornado WarningICTEllsworth, Lincoln55 min
Jun 23, 6:30 PM CDTSevere Thunderstorm Warning Considerable damage threatICTLincoln, Russell60 min

Nearby

Tornado Warnings in Kansas, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.